Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 166, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2011, 6:41 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 6:41 PM EDT (22:41 UTC)
- Expired
- May 23, 2011, 7:33 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA
The radar
The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:47 PM EDT | HAIL 0.88 | Amherst, VA | |
| May 23, 6:50 PM EDT | HAIL 1 | 2 N Amherst, VA | QUARTER SIZE HAIL REPORTED ON DEERFIELD DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:16 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
553
WUUS51 KRNK 232241
SVRRNK
VAC009-011-029-232345-
/O.NEW.KRNK.SV.W.0166.110523T2241Z-110523T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BUCKINGHAM COUNTY IN CENTRAL VIRGINIA
NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
EASTERN AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 745 PM EDT.
* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
AMHERST...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
AMHERST...
CLIFFORD...
NEW GLASGOW...
BENT CREEK...
TOWER HILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3756 7917 3765 7917 3767 7896 3756 7890
3754 7883 3756 7882 3758 7884 3761 7882
3763 7883 3764 7881 3764 7874 3750 7874
TIME...MOT...LOC 2242Z 274DEG 16KT 3759 7907
$$
163 follow-up statements
430
WWUS51 KRNK 232311
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT MON MAY 23 2011
VAC009-011-029-232345-
/O.CON.KRNK.SV.W.0166.000000T0000Z-110523T2345Z/
BUCKINGHAM VA-APPOMATTOX VA-AMHERST VA-
711 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR EASTERN AMHERST...NORTHERN APPOMATTOX AND WESTERN BUCKINGHAM
COUNTIES...
AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR NEW GLASGOW...OR 6 MILES NORTHWEST OF BENT CREEK...
MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
NEW GLASGOW...
BENT CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3754 7901 3760 7903 3765 7902 3765 7895
3756 7890 3754 7883 3756 7882 3758 7884
3761 7882 3763 7883 3764 7881 3764 7874
3750 7874
TIME...MOT...LOC 2311Z 274DEG 16KT 3758 7891
$$
16294
WWUS51 KRNK 232322
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT MON MAY 23 2011
VAC009-011-232332-
/O.CAN.KRNK.SV.W.0166.000000T0000Z-110523T2345Z/
APPOMATTOX VA-AMHERST VA-
722 PM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AMHERST AND NORTHERN
APPOMATTOX COUNTIES IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3754 7881 3755 7883 3756 7882 3758 7884
3761 7882 3763 7883 3764 7881 3764 7874
3760 7873 3752 7874
TIME...MOT...LOC 2322Z 274DEG 16KT 3757 7885
$$
VAC029-232345-
/O.CON.KRNK.SV.W.0166.000000T0000Z-110523T2345Z/
BUCKINGHAM VA-
722 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN BUCKINGHAM COUNTY...
AT 721 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED OVER SOUTHERN NELSON COUNTY...OR NEAR BENT
CREEK...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM |CC VA| VAC029 | RNK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3754 7881 3755 7883 3756 7882 3758 7884
3761 7882 3763 7883 3764 7881 3764 7874
3760 7873 3752 7874
TIME...MOT...LOC 2322Z 274DEG 16KT 3757 7885
$$
16269
WWUS51 KRNK 232333
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT MON MAY 23 2011
VAC029-232343-
/O.CAN.KRNK.SV.W.0166.000000T0000Z-110523T2345Z/
BUCKINGHAM VA-
733 PM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BUCKINGHAM COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3754 7881 3755 7883 3756 7882 3758 7884
3761 7882 3763 7883 3764 7881 3764 7874
3760 7873 3752 7874
TIME...MOT...LOC 2333Z 274DEG 16KT 3756 7879
$$
16What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:38 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 23, 4:38 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT MON MAY 23 2011 .SYNOPSIS... A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE THROUGH THE NEXT SEVERAL DAYS AS HIGH PRESSURE OFF THE SOUTHEAST U.S. CONTINUES TO BRING HUMIDITY INTO THE REGION. CHANCES FOR SCATTERED STRONG THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE EACH AFTERNOON AS IMPULSES OF ENERGY EMERGE FROM DEVELOPING LOW PRESSURE OVER THE CENTRAL U.S. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TUESDAY/... AS OF 4PM MONDAY AFTERNOON ISOLATED THUNDERSTORMS BEGINNING TO FORM. STRONGEST STORM OVER NORTHWEST NORTH CAROLINA WHERE GOLF BALL SIZE HAIL HAS BEEN REPORTED. STILL A TRICKY FORECAST THE REST OF THE AFTERNOON AND EVENING. LOW LEVEL STABLE LAYER HAS STOPPED ANY THUNDERSTORMS FROM FORMING THUS FAR OUTSIDE OF NORTH CAROLINA. HOWEVER LATEST RUC ANALYSIS SHOWS MLCAPE VALUES UP TO 2000 J/KG ACROSS THE AREA WITH CONTINUED HEATING EXPECTED. EFFECTIVE SHEAR OVER THE REGION AN IMPRESSIVE 50 KTS AS WELL. THUS IF ANY STORMS CAN FORM THEY MAY BE ABLE TO QUICKLY BECOME SEVERE. DECENT DOWNDRAFT CAPE AND HIGH CAPE VALUES IN THE HAIL GROWTH ZONE WILL LEAD TO THE POTENTIAL OF DAMAGING WINDS AND LARGE HAIL WITH ANY STORMS THAT FORM. CONTINUED HEATING AND THE SUBTLE WAVE SEEN ON VISIBLE IMAGERY ENTERING OUR WESTERN CWA MAY BE ENOUGH TO FIRE STORMS. LATEST HRRR AND LOCAL WRF MODELS BOTH SHOW A LINE OF THUNDERSTORMS FORMING WITH THAT WAVE OVER THE NEXT FEW HOURS. BEST CHANCE APPEARS TO BE IN NORTH CAROLINA AND ALONG AND EAST OF THE BLUE RIDGE IN VIRGINIA. ANY STORMS THAT DO FORM THIS EVENING SHOULD EXIT BY 8PM...WITH CLEARING BEHIND. AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY OVER MISSOURI AND ILLINOIS FORECASTED TO MOVE TOWARDS OUR REGION TOWARDS MIDNIGHT. FEEL THESE STORMS WILL TEND TO WEAKEN AS THEY APPROACH WITH LIMITED INSTABILITY. HRRR SEEMS TO BE HANDLING THIS GOOD...WITH LINE ENTERING CWA AROUND 2AM AND WEAKENING. WILL HAVE TO WATCH AS STILL SOME SMALL VALUES OF CAPE AROUND 500 J/KG. IF THE COLD POOL FROM THE LINE IS STRONG ENOUGH...IT MAY GENERATE ENOUGH LIFT TO TAP INTO THIS CAPE...WHICH WOULD RESULT IN THUNDERSTORMS. BEST CHANCE OF SEEING THIS IS ACROSS SOUTHEAST WEST VIRGINIA. LOW TEMPERATURES TONIGHT GENERALLY IN BETWEEN MAV AND MET VALUES. MAY SEE SOME LOCAL AREAS OF FOG AGAIN TOWARDS MORNING...ALTHOUGH MORE ABUNDANT CLOUD COVER SHOULD LIMIT FORMATION. ANOTHER TRICKY FORECAST ON TUESDAY. MET AND MAV VALUES AS MUCH AS 15 DEGREES DIFFERENT FROM EACH OTHER. HIGHS WILL DEPEND ON AMOUNT OF CLOUD COVER. GIVEN UNCERTAINTY..WENT WITH A COMPROMISE FOR NOW. FEEL MAV IS TOO WARM...EVEN IF CONDITIONS ARE MOSTLY SUNNY. MET IS LIKELY TOO COOL...UNLESS WE REMAIN OVERCAST MUCH OF THE DAY...WHICH SEEMS UNLIKELY. CONVECTION CHANCES ALSO HIGHLY DEPENDENT ON CLOUD COVER. APPEARS LIKE ONE WAVE WILL APPROACH AROUND 8AM..WITH SHOWERS AND ISOLATED THUNDERSTORMS. WHILE ANOTHER WAVE SHOULD APPROACH DURING THE AFTERNOON. HOW MUCH HEATING WE GET IN BETWEEN THE TWO WILL PLAY A HUGE FACTOR ON THE INTENSITY OF AFTERNOON STORMS. POTENTIAL IS THERE FOR CAPES GREATER THAN 1000 J/KG AND SHEAR AT LEAST 30 KTS...THUS WILL HAVE TO WATCH FOR STRONG TO SEVERE STORMS TUESDAY AS WELL IF THIS SCENARIO PLAYS OUT. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... VERY WARM AND MOIST AIR MASS FOR LATE MAY TO REMAIN IN PLACE THROUGHOUT THE SHORT-TERM AS SUB-TROPICAL RIDGE OFF THE SOUTHEAST US COAST REMAINS ENTRENCHED. TUE NITE STARTS OFF MILD WITH THE CONTINUED SSW FLOW ACRS THE AREA AND SUBSTANTIAL CLOUD COVER...POSSIBLY DEBRIS FROM EARLIER CONVECTION...DIMINISHING TOWARD MORNING. LOWS WILL BE RUNNING ABOUT 10F ABOVE NORMAL FROM UPPER 50S NW TO MID 60S SE. WED WILL CONTINUE THE CHANCE FOR AT LEAST SCATTERED STRONG STORMS DESPITE SHORT-WAVE RIDGING AHEAD OF THE DEVELOPING SYSTEM OVER THE CENTRAL PLAINS. PLENTY OF MOISTURE AND POTENTIAL INSTABILITY WILL REMAIN OVER THE AREA WITH FORECAST PWATS OF 1.25 TO 1.50 INCHES AND WITH AFTERNOON HEATING CAPES APPROACH 1000 TO 1500 J/KG ON VARIOUS MODELS. KEPT HIGHEST CHANCE OF POPS OVER THE MOUNTAINS DUE TO TERRAIN FORCING AND PROXIMITY TO THE BEST FORCING...WHICH WILL STILL BE MAINLY OVER THE OH VALLEY. LOW PRESSURE AREA OVER THE CENTRAL U.S. WILL PUSH INTO THE OH VALLEY THURS WITH THE SYNOPTIC BOUNDARY STILL TO OUR WEST AND WARM FRONT WELL NORTH. AIR MASS ACRS THE SOUTHERN APPALACHIANS WILL REMAIN UNSTABLE AND FAVORABLE FOR AGAIN AT LEAST SCATTERED DIURNAL AND MESOSCALE DRIVEN CONVECTION. STORMS COULD AGAIN BE SEVERE OR HEAVY RAIN MAKERS WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING..ESPECIALLY WITH THE GROUND VERY WET IN PLACES FROM THE LAST SEVERAL WEEKS OF EXCESS PRECIPITATION. HIGHS STILL VERY MILD FROM LOW 90S OVER THE SOUTHEAST AND MID-80S EVEN IN THE MOUNTAINS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THURSDAY NIGHT THROUGH SATURDAY THE REGION WILL REMAIN IN A VERY PROGRESSIVE FLOW PATTERN. ANTICIPATE VARIOUS OCCURRENCES OF DISTURBANCES MOVING THROUGH THE GENERAL SW-W PATTERN INTO OR NEAR THE AREA...IN ADDITION TO A DIURNAL CONVECTION PATTERN. THE RESULT WILL BE DAILY CHANCES OF SHOWERS AND STORMS WITH PERIODS OF GREATER COVERAGE IN ASSOCIATION WITH TWO DISTINCT WAVES. THE FIRST OF THESE LOOKS TO HAVE A THURSDAY NIGHT INTO FRIDAY TIME FRAME...WITH THE SECOND PASSING MORE TO THE NORTH OF THE AREA WITH A SATURDAY INTO SATURDAY NIGHT TIME FRAME. THE SECOND WAVE ALSO WILL BRING A COLD FRONT THROUGH THE REGION WITH SLIGHTLY COOLER AND DRIER HIGH PRESSURE ENTERING THE AREA SUNDAY INTO MONDAY. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... ALL SITES EXPECT LYH FINALLY UP TO VFR CONDITIONS THIS AFTERNOON. CONVECTION FORECAST TRICKY FOR THE NEXT SEVERAL DAYS. WEAK IMPULSE CURRENTLY ENTERING SOUTHEAST WEST VIRGINIA MAY PROVIDE ENOUGH LIFT TO FORM SHOWERS AND THUNDERSTORMS THIS AFTERNOON. KEPT OUT OF THE TAFS FOR NOW GIVEN LOW CONFIDENCE. BEST CHANCE OF SEEING THESE STORMS AND ASSOCIATED BRIEF IFR/LIFR CONDITIONS WOULD BE OUR VIRGINIA TAF SITES...WITH TIMING BETWEEN 3 PM AND 8 PM. AFTER THIS EXPECT A BREAK IN THE ACTION. HOWEVER ANOTHER WAVE WILL APPROACH SHORTLY BEFORE MIDNIGHT. THINK SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS WILL WEAKEN AS THEY APPROACH...THUS DID NOT INCLUDE IN TAFS. IF THEY DO MAKE IT INTO OUR AREA TIMING WOULD BE A FEW HOURS EITHER SIDE OF MIDNIGHT...WITH TH BEST CHANCE ACROSS WESTERN AREAS. THINK WE WILL SEE MORE MID LEVEL CLOUDS TONIGHT...RESULTING IN LESS FOG FORMATION THAN LAST NIGHT. HOWEVER IT IT DOES RAIN THIS EVENING...AND BRIEF CLEARING OCCURS...SOME POCKETS OF DENSE FOG ARE STILL POSSIBLE TOWARDS MORNING. AFTER TONIGHT...BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH AT LEAST SATURDAY. THUS WHILE VFR CONDITIONS SHOULD DOMINATE...BRIEF PERIODS OF IFR/LIFR WILL BE POSSIBLE EACH DAY IN THESE STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...MC SHORT TERM...PC LONG TERM...DS AVIATION...JH/MC
Hazardous weather outlook, May 23, 4:34 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 434 AM EDT MON MAY 23 2011 VAZ007-009>014-018>020-022>024-WVZ042>045-240845- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 434 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND EVENING. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-240845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 434 AM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 23, 4:59 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT MON MAY 23 2011 NCZ003-004-VAZ032-232200- PATRICK VA-STOKES NC-SURRY NC- 459 PM EDT MON MAY 23 2011 ...A STRONG THUNDERSTORM WILL AFFECT PATRICK...STOKES AND SURRY COUNTIES... AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF PILOT MOUNTAIN...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FRANCISCO AROUND 510 PM AND LAWSONVILLE AROUND 520 PM. THIS STORM HAS WEAKENED OVER THE LAST SEVERAL MINUTES...BUT MAY INTENSIFY AGAIN. IF THIS STORM BECOMES STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REISSUED. LAT...LON 3664 8021 3643 8012 3641 8052 3649 8058 16
Local storm report, May 23, 5:16 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 WSW RONDA 36.21N 81.01W
05/23/2011 E1.00 INCH WILKES NC PUBLIC
OCCURRED IN THE TOWN OF ROARING RIVER
&&
PWLocal storm report, May 23, 5:20 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 4 NE NORTH WILKESBORO 36.20N 81.08W
05/23/2011 WILKES NC PUBLIC
TREE DOWN ON HIGHWAY 268 NEAR JOHNSON ROAD
&&
PWLocal storm report, May 23, 5:35 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 3 SSW MOUNTAIN PARK 36.35N 80.87W
05/23/2011 E0.88 INCH SURRY NC PUBLIC
NICKEL SIZE HAIL ON AMBROSE CREEK ROAD.
&&
CHENARDLocal storm report, May 23, 6:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL 1 S MOUNTAIN PARK 36.37N 80.85W
05/23/2011 E1.00 INCH SURRY NC PUBLIC
&&
16Special weather statement, May 23, 6:36 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 23 2011
VAZ035-232315-
AMHERST VA-
636 PM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...
AT 634 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
AMHERST...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR AMHERST AROUND 650 PM AND NEW GLASGOW AROUND
700 PM.
LAT...LON 3755 7889 3755 7890 3756 7919 3766 7919
3769 7897 3756 7890 3755 7889 3756 7887
3754 7887
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 58 min |
| May 22, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 55 min |
| May 22, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 32 min |
| May 22, 8:33 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Smyth, Wythe, City of Galax | 4 hr |
| May 22, 8:48 PM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 4 hr |
| May 22, 9:11 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 64 min |
| May 22, 10:27 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 63 min |
| May 22, 10:39 PM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville, City of Martinsville | 36 min |
| May 22, 11:19 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more | 56 min |
| May 23, 12:24 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 66 min |
| May 23, 12:38 AM EDT | Areal Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 6 hr |
| May 23, 1:17 AM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 58 min |
| May 23, 2:11 AM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 64 min |
| May 23, 2:37 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 53 min |
| May 23, 2:45 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 60 min |
| May 23, 3:38 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 67 min |
| May 23, 3:48 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 57 min |
| May 23, 4:55 AM EDT | Special Weather Statement | RNK | Campbell | 65 min |
| May 23, 5:38 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 67 min |
| May 23, 6:11 AM EDT | Special Weather Statement | RNK | Campbell | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.